Kentucky, 2011

Damaging Wind and Heavy Rain in Kentucky, July 22, 2011

July 22, 2011 · NWS JKL · 2 events in 2 counties and zones

Residents of Perry and Floyd counties experienced isolated instances of wind damage and very heavy rainfall from thunderstorms that moved across the area during the early evening hours of July 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Residents of Perry and Floyd counties experienced isolated instances of wind damage and very heavy rainfall from thunderstorms that moved across the area during the early evening hours of July 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 22, 2:56 PM EST, 34 minutes earlier.

Area forecast discussion, Jul 22, 2:56 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT FRI JUL 22 2011

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED

THE BIG STORY CONTINUES TO BE THE HEAT. WILL KEEP THE HEAT ADVISORY
AND WARNINGS OUT...PARTLY BECAUSE WE HAVE HAD SO MANY CONSECUTIVE
DAYS OF HIGH HEAT...HIGH RELATIVE HUMIDITY AND TEMPERATURE STAYING
NEAR THE MID 70S AT NIGHT. THIS IS A POTENTIALLY DEADLY SITUATION FOR
FOLKS THAT DO NOT HAVE ACCESS TO AIR CONDITIONING. THE UNSTABLE MOIST
CONDITIONS ARE CONTINUING THROUGH SUNDAY NIGHT. THIS MEANS THAT THE
PATTERN WITH THUNDERSTORMS POPPING UP IN THE EARLY MORNING AND AGAIN
IN THE AFTERNOON SHOULD CONTINUE. I DO NOT HAVE GREAT CONFIDENCE IN
ANY ONE MODEL AS FAR AS TRACKING ANY PERTURBATIONS ROTATING AROUND
THE RIDGE...SO HAVE LEANED TOWARD PERSISTENCE.  FOR
TEMPERATURES...THE RAW MOS CONTINUES TO BE RUNNING HIGH...SO
GENERALLY WENT WITH A BLEND OF THE BIAS AND ELEVATION CORRECTED MODEL
CONSENSUS AND THE CONSENSUS MOS...FOR THE TEMPERATURES.

THE MAIN CONCERN FOR THIS EVENING IS SOME MINOR NUISANCE FLOODING
ASSOCIATED WITH THE MOISTURE LADEN SLOW MOVING THUNDERSTORMS AND THE
POTENTIAL FOR SEVERE WEATHER. THE SPC WAS SHOWING SOME BIG NUMBERS
FOR CAPE IN THE EASTERN PORTION OF THE FORECAST AREA...SO THIS IS THE
AREA THAT IS MOST LIKELY TO SEE SOME ONE OR TWO SEVERE THUNDERSTORMS
THIS EVENING.

.LONG TERM.../MONDAY THROUGH FRIDAY/...UPDATED

THE MODELS REMAIN IN REASONABLE AGREEMENT THROUGH THE PERIOD WITH
THE UPPER RIDGE HAVING SHIFTED TO THE WEST AND SOUTHWEST AND A TROUGH
OVER THE GREAT LAKES AND EASTERN SEABOARD INITIALLY. THE MODELS PROG
HEIGHTS TO THEN RISE LOCALLY THROUGH MID WEEK TO THU WITH THE RIDGE
AXIS GENERALLY ALIGNED WEST TO EAST FROM THE MID MS VALLEY TO THE
APPALACHIANS. THE 12Z GFS IS HIGHER WITH THE HEIGHTS BY THU AND NOT
AS FAST TO SHIFT THE RIDGE EAST AS THE 12Z ECMWF. THIS IS LIKELY DUE
TO A WEAKER NORTHERN US TROUGH BY 0Z FRI. THE 0Z/12Z GFS ENSEMBLE
MEAN HOLD ONTO THE EAST TO WEST ORIENTED RIDGE THROUGH AT LEAST 0Z
FRI. THE 12Z ECMWF BROUGHT MOISTURE BACK INTO THE REGION QUICKER
THAN THE 0Z ECMWF BY THU INTO FRI. PER ISC COORDINATION AND LEANING
TOWARD 12Z GFS/12Z GFSENSEMBLE MEAN...OPTED TO GO WITH THE RIDGE
AXIS HOLDING ON OVER THE AREA ON WED INTO THU. THE OTHER RECENT
TREND IN RECENT MODEL RUNS IS FOR A DRIER AIRMASS BY LATE MON NIGHT
INTO TUE UNDER SFC HIGH PRESSURE.

FOR NOW...KEPT POPS IN THE CHANCE RANGE FOR MON AND NEARLY THE SAME
MON EVENING COMPARED TO THE PREVIOUS FORECAST AS CONVECTION IS
ANTICIPATED IN ADVANCE OF A SFC COLD FRONT AND ASSOCIATED TROUGH
MOVING BY. THE FRONT SHOULD EXIT THE REGION ON MON EVENING WITH SFC
AND UPPER LEVEL HIGH PRESSURE DOMINATING FOR THE MOST OF THE REST OF
THE PERIOD. THE MAIN CHANGES MADE WITH THIS CYCLE WERE TO GO WITH
DRY POPS ON TUE AS THE MODEL CONSENSUS IS FOR HIGH PRESSURE TO BRING
IN A DRIER AIRMASS AND SHOULD KEEP CONVECTION AT BAY. EVEN STILL
DEWPOINT MODERATION SHOULD BE BRIEF FALLING INTO THE UPPER 60S
PERHAPS BRIEFLY MID 60S MON NIGHT OR TUE. HOWEVER...MANY LOCATIONS
HAVE BEEN WET RECENTLY AND MORE RAIN SHOULD OCCUR BY THE EXTENDED
TIME FRAME. EVAPOTRANSPIRATION SHOULD KEEP THE DEWPOINTS TOWARD THE
HIGHER END OF GUIDANCE. PERSISTENCE FROM THIS SUMMER SEASON SUPPORTS
THIS.

WENT DRY WITH POPS ON WED WED DUE TO RISING HEIGHTS THAT SHOULD LEAD
TO SUFFICIENT SUBSIDENCE TO PRECLUDE DIURNAL CONVECTION. MODEL
GUIDANCE OTHER THAN 12Z ECMWF SUPPORTS A DRY FORECAST FOR THU AS
WELL. A VERY ISOLATED THUNDERSTORM MIGHT OCCUR WED OR THU...BUT LOW
CONFIDENCE AND COVERAGE IF ANY DID DEVELOP EITHER DAY SHOULD BE VERY
MEAGER. RETURN FLOW AND DISTURBANCES POSSIBLY MOVING AROUND THE
RIDGE COULD LEAD TO SHRA/TSRA DEVELOPMENT ON FRI AND WENT WITH
SLIGHT POPS THEN.

&&

.AVIATION.../18Z TO 18Z/

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THESE STORM
WILL HAVE PRETTY HEAVY RAIN...SO EXPECT IFR OR LOWER FOR ANY STORMS
THAT MOVE ACROSS THE TAF STATIONS TODAY. ANTICIPATE PATCHY DENSE FOG
DEVELOPING IN THE VALLEYS...ESPECIALLY IN PLACES THAT SEE RAIN TODAY.
HAVE INCLUDED A TEMPO TO ALL SITES FOR VSBY DOWN TO IFR. WINDS
THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE OUTSIDE OF THE
IMMEDIATE VICINITY OF ANY STRONGER STORM. EXPECT PATCHY DENSE FOG
AGAIN NEAR DAWN WHICH SHOULD BE BURNING OFF BY ABOUT 13Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM EDT SATURDAY FOR KYZ044-
050>052-058>060-068-069-079-080-083-084.

HEAT ADVISORY UNTIL 9 PM EDT SATURDAY FOR KYZ085>088-104-106>120.

&&

SHORT TERM...JJ
LONG TERM...JP
AVIATION...JJ
Hazardous weather outlook, Jul 22, 3:05 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
405 PM EDT FRI JUL 22 2011

KYZ044-050>052-058>060-068-069-079-080-083-084-231000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...WHITLEY CITY
405 PM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

HEAT INDEX VALUES WILL TOP OUT AT AROUND 105 DEGREES THROUGH THIS
EVENING.

THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THE STORMS WILL BE
SLOW MOVING...OR PASS REPEATEDLY OVER THE SAME LOCATIONS...WHICH
COULD RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
ONE OF TWO STORMS MAY BECOME SEVERE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES WILL TOP OUT AT AROUND 105 DEGREES AGAIN SATURDAY
AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY NIGHT.
ANY SLOW MOVING THUNDERSTORMS...OR STORMS THAT PASS REPEATEDLY OVER
THE SAME LOCATIONS...MAY RESULT IN MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ085>088-104-106>120-231000-
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-
LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
405 PM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

HEAT INDEX VALUES WILL TOP OUT AT BETWEEN 100 AND 105 DEGREES THROUGH
THIS EVENING.

THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THE STORMS WILL BE
SLOW MOVING...OR PASS REPEATEDLY OVER THE SAME LOCATIONS...WHICH
COULD RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES WILL TOP OUT AT AROUND 100 DEGREES AGAIN SATURDAY
AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY NIGHT.
ANY SLOW MOVING THUNDERSTORMS...OR STORMS THAT PASS REPEATEDLY OVER
THE SAME LOCATIONS...MAY RESULT IN MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/JP

In the hours before

Local storm report, Jul 22, 9:30 AM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      3 WSW PRESTONSBURG      37.65N 82.82W
07/21/2011                   FLOYD              KY   FIRE DEPT/RESCUE

            ONE FOOT OF FLOWING WATER WAS REPORTED TO BE OVER SOUTH
            CLARK DRIVE NEAR PRESTONSBURG ELEMENTARY SCHOOL. LOW
            LYING FLOODING WAS ALSO REPORTED ON STATION BRANCH...BIG
            BRANCH OF ABBOTT CREEK...AND ABBOTT CREEK JUST WEST OF
            PRESTONSBURG.

&&

JP
Special weather statement, Jul 22, 12:41 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
141 PM EDT FRI JUL 22 2011

KYZ110-113-115-117-118-221815-
FLOYD-KNOTT-PERRY-LESLIE-LETCHER-
141 PM EDT FRI JUL 22 2011

 THROUGH 215 PM EDT FRIDAY AFTERNOON...

   SOUTH CENTRAL FLOYD...
   SOUTHERN KNOTT...
   SOUTHEASTERN PERRY...
   EXTREME EAST CENTRAL LESLIE AND
   LETCHER.

AT 139 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
DAY...OR NEAR WHITESBURG...MOVING NORTHWEST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DONGOLA AROUND
145 PM EDT...OSCALOOSA AROUND 150 PM EDT...TRAILER AROUND 155 PM
EDT...HOT SPOT AROUND 200 PM EDT...LETCHER AROUND 205 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 20 TO 30
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RAINFALL OF
1 TO 2 INCHES PER HOUR IS EXPECTED AND COULD CAUSE DITCHES...LOW
WATER CROSSINGS AND SMALL STREAMS TO RUN FULL.

JACOBSON
Special weather statement, Jul 22, 1:58 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT FRI JUL 22 2011

KYZ052-104-106-221930-
ROWAN-ELLIOTT-MORGAN-
258 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT FRIDAY AFTERNOON...

   EXTREME SOUTH CENTRAL ROWAN...
   SOUTHWESTERN ELLIOTT AND
   CENTRAL MORGAN.

AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIBERTY
ROAD...OR NEAR WEST LIBERTY...MOVING NORTHEAST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...INDEX AROUND
305 PM EDT...WEST LIBERTY AROUND 310 PM EDT...YOCUM AROUND 315 PM
EDT...POMP AROUND 325 PM EDT...LICK BRANCH AROUND 330 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF XX TO XX
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RAINFALL OF
1 TO 2 INCHES PER HOUR IS EXPECTED AND COULD CAUSE DITCHES...LOW
WATER CROSSINGS AND SMALL STREAMS TO RUN FULL.

JACOBSON
Special weather statement, Jul 22, 2:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
319 PM EDT FRI JUL 22 2011

KYZ052-104-106-222000-
ROWAN-ELLIOTT-MORGAN-
319 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400
PM EDT FRIDAY AFTERNOON...

   EASTERN ROWAN...
   WESTERN ELLIOTT AND
   EXTREME NORTH CENTRAL MORGAN.

AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAGNER
STORE...OR 9 MILES NORTHWEST OF SANDY HOOK...MOVING NORTHEAST AT 5
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALE AROUND 325
PM EDT...STARK AROUND 345 PM EDT...HALDEMAN AROUND 350 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES UP TO
TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

JP
Special weather statement, Jul 22, 2:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
347 PM EDT FRI JUL 22 2011

KYZ051-052-060-106-222015-
ROWAN-BATH-MENIFEE-MORGAN-
347 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
PM EDT FRIDAY AFTERNOON...

   EXTREME SOUTH CENTRAL ROWAN...
   EXTREME SOUTHEASTERN BATH...
   WEST CENTRAL MORGAN AND
   NORTHEASTERN MENIFEE.

AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG WOODS...OR
8 MILES EAST OF FRENCHBURG...MOVING WEST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DENNISTON
AROUND 410 PM EDT...SCRANTON AROUND 415 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

GEOGERIAN
Special weather statement, Jul 22, 3:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT FRI JUL 22 2011

KYZ052-104-222115-
ROWAN-ELLIOTT-
428 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515
PM EDT FRIDAY AFTERNOON...

   CENTRAL ROWAN AND
   NORTHWESTERN ELLIOTT.

AT 428 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATES...OR 6
MILES NORTHEAST OF MOREHEAD...MOVING NORTHEAST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALE AROUND 445
PM EDT...ELLIOTTVILLE AROUND 455 PM EDT...HALDEMAN AROUND 500 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 37 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Floyd

When
July 22, 3:30 PM EST to 4:30 PM EST
Where
Floyd County, Brainard
Reported by
Public
Coordinates
37.670, -82.900

The Middle Creek iflows gage near mile marker 2 on KY 114 reported 2.48 inches of rainfall in an hour.

Thunderstorm Wind, Perry

When
July 22, 4:17 PM EST to 4:22 PM EST
Where
Perry County, Buckhorn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.350, -83.480

A couple of trees were blown down off of KY Hwy 28 near Buckhorn High School.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326735, 326733.